Alert archive / Virginia / River Flood Warnings in 2018
River Flood Warning 54, NWS Blacksburg, VA
NWS Blacksburg, VA issued this river flood warning at Nov 12, 2018, 8:25 PM EST for Halifax County, Virginia. It took effect at Nov 13, 2018, 2:12 AM EST. It was in force for 5 days.
The area
The counties it named.
The facts
- Issued
- Nov 12, 2018, 8:25 PM EST (01:25 UTC)
- In effect from
- Nov 13, 2018, 2:12 AM EST
- Expired
- Nov 18, 2018, 8:53 AM EST
- In force
- 5 days
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Halifax County, VA
The radar
The Roanoke radar (KFCX), 122 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Dan River at South Boston (SBNV2). The gauge peaked at 26.05 ft at Nov 14, 2018, 11:00 PM EST.
- Action stage
- 18 ft
- Minor stage
- 22 ft
- Moderate stage
- 29 ft
- Major stage
- 34 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02076000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Nov 12, 6:59 PM EST, 1 hour 26 minutes earlier.
Area forecast discussion, Nov 12, 6:59 PM EST, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 659 PM EST Mon Nov 12 2018 .SYNOPSIS... Low pressure from the Gulf will track over the region tonight, reaching the New England coast Tuesday. Meanwhile, a cold front entering the Ohio Valley will move east and stall along the coast Tuesday night. Low pressure will develop along the front over the southeast United States Wednesday night and track through the Mid Atlantic region Thursday. && .NEAR TERM /THROUGH TUESDAY/... As of 642 PM EST Monday...Falling into an in-situ wedge, a shield of steady moderate to at times heavy stratiform rains continue to advance across the eastern two-thirds of the forecast area. Other than potentially at Boone where radar may be underestimating somewhat, hourly rain rates from mesonet and ASOS sites have been almost half as much as what surrounding radar accumulations are indicating, a consequence of overestimation from bright banding. Most of these hourly accumulations have been to the tune of a quarter to at most a third of an inch. Look for rains to continue to progress east/northeast as the evening progresses, with a general decrease in ongoing rains from west to east through 04z/11 PM. As reflected in the HRRR and some of the 18z forecast guidance, next round of steady light to moderate rains should progress into areas along/east of Highway 29 into the overnight hrs, while areas further west, from the Blue Ridge westward, should see more intermittent light rains at worst. These trends already reflected well in the forecast. As of this writing, already starting to see a turn made toward gradual rises along gaged points on the Dan River, but still well below action stage levels. A continued gradual rise can be expected on most main stem rivers, though the Dan is at risk of experiencing the greatest forecast rises. Will continue to monitor. Otherwise, have used a blend of most raw 2m temperatures into the going forecast to essentially show temperatures showing little up-or-down trend through midnight, before warm advection induces a slow rise in most locales overnight. Previous discussion from 232 PM Monday follows... The wedge of cooler air remains over the area and has strengthens some due to adiabatic (easterly upslope) and diabatic (evaporative) cooling processes. Unfortunately, temperatures will not make it out of the 40s with some mountain valleys remaining in the 30s. The big ticket item for today will be how much rain the area will see into tonight. With warm moisture air advecting over the wedge, strong isentropic lift and channel vorticity will result in around an inch of rain along and south of the VA/NC border this afternoon. Along the highway 460 corridor, a half to three- quarters /0.50-0.75/ of an inches is expected. A range of a quarter to a half /0.25-0.50/ of an inch is possible across the Greenbrier Valley to the Alleghany Highlands. The wedge may still be in play this evening and will erode once a surface low develops over the coastal piedmont of North Carolina and tracks to the Virginia coast overnight. PWATS increase to 2-3 standard deviations above normal this evening as the original disturbance brings Gulf moisture, then adds a strong fetch from the Atlantic. Heavy rain potential remains over the northwest North Carolina and Southside Virginia this evening with another inch of rain is possible. Amounts taper overnight heading west to a half to three-quarters /0.50-0.75/ of an inches towards the Blue Ridge and a quarter to a half /0.25-0.50/ of an inch across the Bluefield area and southeastern West Virginia. The moderate to heavy rain will move east of the area through the early morning hours as the low quickly races northeast of the area. If 2-3 inches or more of rain falls over the area, areal flooding of creeks and streams is possible, river flooding is likely to follow within 12-24 hours along the Dan River, maybe the Roanoke River. Rainfall rates and amounts will determine if areal flood warnings are warranted this evening. The main area of concern will be along the VA-NC border. The surface low tracks off the Delmarva Coast Tuesday morning. A weak cold front will then slide across the region, bring additional light rain showers to the area. Rain will taper off from west to east in the afternoon as the front moves to the coast. Overcast skies will likely remain through the day with high temperatures recovering into the mid to upper 40s across the mountains and lower 50s east. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 245 PM EST Monday... Tuesday evening the far southwest portion of the area will be receiving the tail end of the exiting line of showers associated with the departing cold front. Western Greenbrier County will start to experience northwest upslope flow, residual moisture and falling temperatures to yield some isolated snow showers. Both regions of light precipitation are expected to end by midnight. Dry high pressure will make a brief visit to the area Wednesday morning. By the afternoon, light precipitation will start to overspread this high pressure from the south. This precipitation, in the form of light rain, will primarily only impact the Northern Mountains of North Carolina through sunset. Wednesday night into Thursday, precipitation will continue to overspread the area on the eastern flanks of an area of low pressure moving eastward through the mid-Mississippi River Valley. A strong, deep, southeast fetch of moisture off the Atlantic will develop. This moisture will only help to enhance the nose of high pressure east of the crest of the Blue Ridge, helping to keep surface temperatures on the cool to cold side, all while bringing a nose of warmer air over the region not too far off the surface. The result will be about an 18 hour period where a decent portion of the forecast area will be receiving freezing rain to at least some accretion. Highest amounts are expected to be along and near the crest of the Blue Ridge thanks to enhanced precipitation totals here where the effect of a southeast upslope flow will maximize precipitation totals. Given how far out in time this event still is, will be using a fairly conservative 33% ice versus WPC QPF totals. Even doing this results in some storm total ice amounts at or a little above the quarter-inch threshold in the aforementioned favored areas, with at least a few hundredths of an inch for a vast majority of the forecast area save parts of Southside Virginia and north central North Carolina, and far southwest Virginia towards Richlands. This trend upward in ice totals matches well with the trend offered by WPC as reflected in their most recent 3-day ice accretion totals. While we are forecasting for the early part of Thursday rain versus freezing rain, sleet could also be falling over parts of the area currently forecast for freezing rain. To keep the forecast simple that far out, we try not to offer more than one winter weather type at a time in the forecast, but either freezing or snow. With the warm nose in place, freezing rain, where warranted, is the better choice of the two. However, as we get closer to the date in question, and sleet looks more probable where freezing rain currently is forecast, this alteration would lower the currently forecast ice accretion totals. By Thursday afternoon, the entire region looks warm enough for plain rain, albeit a cold rain. Thursday night, the parent upper low is expected to be moving along the Mason Dixon line, bring its associated trough axis and cold front through our region. This transition will shunt the warm nose to our east as cold air advection streams into the area on progressively gusty northwest winds. This will result in a transition to scattered rain/snow showers across mainly western sections of the area. During this portion of the forecast low temperatures will average around normal. However, high temperatures will be about 10 degrees below normal on Wednesday, and about 15-20 degrees below normal. Forecast confidence is moderate on the general transition of the weather patterns during this portion of the forecast. However, confidence regarding the specific precipitation types and amounts Wednesday night into early Thursday are still in question and likely will flucuation between now and then. What is of high confidence is some type of wintry mix other than just rain versus snow is expected during this time period, raising the flag for the strong potential for a Winter Weather headline for portions of the area. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 1230 PM EST Monday... Friday morning an upper low will be making headway eastward through the Upper Ohio River Valley with its associated trough axis extending southward into a portion of our forecast area. A timing challenge within the models exists to pinpoint just where this axis will be at the start of the day. However, the general trend of the day will be for any lingering precipitation in the east from the Thursday/Thursday Night system to be exiting the region, or to dissipate thanks to increasing northwest, downsloping, winds across the eastern parts of the area. Across the west, these same gusty northwest winds will allow for a period of upslope scattered snow/rain showers across portions of southeast West Virginia. Heading into and through the weekend, a general northwest flow pattern will continue across the area, but but with notably weaker speeds. Very isolated lingering rain/snow showers will be possible across parts of southeast West Virginia Friday night through Sunday. Sunday night into Monday models vary as to the degree which a cold front will impact our region. Our latest forecast will reflect a consensus of the guidance which yields isolated rain/snow showers from roughly the Blue Ridge and points west Sunday night and isolated rain showers across the southeastern sections of the area on Monday. Temperatures during this portion of the forecast are not expected to show a lot of variation, although there will be a slightly trend lower by the second half of the weekend post-cold front. Readings on average will be just a few degrees below normal. Forecast confidence is highest on Friday, at moderate confidence, and trends downhill heading into Monday. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... As of 659 PM EST Monday... Aviators can expect poor flight conditions through early Tuesday morning due to sub-VFR ceilings/visbys, mountain obstruction and areas of wind shear above wedge inversion around 3000 feet. Steady, at times heavy rain with mist producing visbys commonly in the 2-5 SM range will continue to progress across the eastern two thirds of the airspace. As initial frontal wave low moves northeast, this rain should begin to decrease in intensity from west to east through about 04z, though fog/mist and low ceilings (IFR to LIFR at times) likely to persist until early Tuesday morning. Winds mainly northeast at 3-8 kts, though increasing southerly low-level jet and directional shear through the 925-700 mb level indicates potential for wind shear in the Piedmont/foothills for late evening and overnight. Already some instances of light/moderate shear being reported in PIREPs across the Piedmont of central/southern NC. Should see MVFR-IFR ceilings continuing into Tuesday morning as the next weak wave of low pressure brings renewed chances for MVFR-VFR rains. Looks like areas along/east of the Blue Ridge stand the greatest potential for rain through mid-afternoon. While winds likely tend variable for the first part of Tuesday, as this secondary wave exits, look for a wind shift to northwest late in the TAF period to around 4-8 kts. Forecast confidence is high on poor flight conditions and categories, but is moderate to low on timing category changes. Extended Discussion... Look for ceilings to trend VFR from the Blue Ridge eastward thanks to downsloping winds overnight, but lingering sub-VFR ceilings along with intermittent upslope snow showers possible between KBLF-KLWB. Another area of low pressure develops along the front on Wednesday and brings deep moisture back into the Mid Atlantic region later Wednesday into Thursday. Sub-VFR possible in rain and areas of wintry mix Wednesday night into early Thursday espcly across the mountains. This storm system is expected to exit the region by Friday with conditions returning to VFR with the exception of residual upslope snow showers on the western slopes of the central Appalachians. Forecast confidence above average Tuesday and average Wednesday through Friday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RCS NEAR TERM...AL/RCS SHORT TERM...DS LONG TERM...DS AVIATION...AL/RCS
Hazardous weather outlook, Nov 12, 3:47 PM EST, 4 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 347 PM EST Mon Nov 12 2018 NCZ003>006-019-020-VAZ032>035-043>047-058-059-132100- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 347 PM EST Mon Nov 12 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Moderate to heavy rainfall this afternoon and tonight may lead to flooding of creeks and streams. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Runoff from Monday's rain may lead to elevated creeks and streams. River flooding in the Roanoke and Dan River basins is possible Tuesday and Tuesday night. Another half to one inch of rain is possible Wednesday night into Thursday, which will bring rises along creeks, streams and rivers. At this time, confidence is low for renewed or continued flooding. Also, there is a chance of a winter mix on Wednesday night and Thursday. Light icing is possible which may impact morning travel. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009>013-018>020-WVZ042>044-507-508-132100- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Craig-Alleghany VA-Bath- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 347 PM EST Mon Nov 12 2018 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance of a winter mix on Wednesday night and Thursday. Light icing is possible which may impact morning travel. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ014>017-022>024-132100- Ashe-Alleghany NC-Watauga-Montgomery-Grayson-Carroll-Floyd-Roanoke- Botetourt-Rockbridge- 347 PM EST Mon Nov 12 2018 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Periods of moderate to heavy rainfall this afternoon and tonight may lead to localized flooding of creeks and streams. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Runoff from Monday's rain may lead to elevated creeks, streams and rivers Tuesday. There is a chance of a winter mix on Wednesday night and Thursday. Light icing is possible which may impact morning travel. Rainfall of half to one inch of rain is also possible Wednesday night into Thursday, which will bring rises along creeks and streams. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RCS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 8:25 PM EST | River Flood Warning | RNK | Pittsylvania, City of Danville | 49 hr |
| Nov 12, 8:25 PM EST | River Flood Warning | RNK | Halifax | 5 days |
| Nov 12, 9:17 PM EST | Areal Flood Advisory | RNK | Charlotte, Halifax, Pittsylvania, City of Danville | 6 hr |
| Nov 13, 2:34 AM EST | River Flood Warning | RNK | Charlotte, Halifax | 3 days |
| Nov 13, 3:15 AM EST | Areal Flood Advisory | RNK | Charlotte, Halifax, Pittsylvania, City of Danville | 6 hr |
| Nov 13, 9:18 AM EST | Areal Flood Advisory | RNK | Halifax | 117 min |
| Nov 13, 3:25 PM EST | Flood Watch | RNK | Carroll, Charlotte, Floyd, Franklin, Grayson, Halifax and 6 more | 47 hr |
| Nov 13, 3:35 PM EST | Winter Storm Watch | RNK | Alleghany, Amherst, Bath, Bedford, Bland, Botetourt and 21 more | 24 hr |
Nearby
River Flood Warnings in Virginia, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.